Q. My 81-yr-old Mom is currently prescribed allopurinol to prevent gout, enalapril and labetalol for high blood pressure, metformin for diabetes, Plavix to thin her blood, Zocor to control cholesterol plus extra Magnesium and potassium (Klor-Con).
She exhibits confusion, symptoms of dementia, dizziness, and has fallen several times. I think these medications may be excessive and at this stage some may even be counterproductive. Opinion?
A. Your mother’s medicines could be having an impact on her overall health. A physician who specializes in geriatric medicine should review her situation because we have detected some potential problems.
Allopurinol can cause sleepiness, while labetalol and Plavix both may cause dizziness and fatigue. Some readers have reported severe muscle weakness and memory problems with statin-type cholesterol-lowering drugs like Zocor (simvastatin). Metformin can deplete the body of vitamin B-12, which may lead to confusion and forgetfulness.
Far more worrisome is the combination of potassium with enalapril. This could lead to a life-threatening complication.
If your mother were to fall again, she might break a hip. Such an accident could have devastating consequences. We are sending you our Guide to Drugs and Older People and a Drug Safety Questionnaire to encourage her doctors to review side effects and interactions.